View Full Version : Which med BPII rapid cycling?


catch23
03-23-08, 10:41 PM
So I finally got around to discussing what I see as my BPII rapid cycling symptoms with my psychiatrist the other day (been aware of for years but only just beginning to accept and deal with it). He's having me chart my moods and other factors until our next appointment in a month before deciding on treatment. But I'm pretty clear on my patterns (usually switch between normal, depression, hypomania and mixed state 1-3 times per day, as well as longer periods of depression several weeks to months, but no long periods of hypomania) and think he'll agree with my self-diagnosis - it clicks just like the ADD did (which I'm fairly certain is separate btw).

Anyways I'm looking at possible medications and there seems to be a lack of research and of clarity within the field when it comes to rapid cycling (especially w/BPII)? From reading the forum and the few articles I could find, it seems that while both work for reducing mania/depression and cycling, Lithium is more effective for reducing manic episodes, Lamotrigine (Lamictal) for depression, and a combo the best, but that Lamotrigine has minimal side effects? Given my symptoms, it seems the latter would be a good place to start. Am I missing any meds that may be more/as effective as Lamotrigine? I'm taking 40mg of methylphenidate per day if that has any bearing on anything, but haven't found it to push me towards hypomania.

Also, I've read conflicting reports on anti-depressants and anti-psychotics causing increased cycling, anyone have a take on that?

I just want to be able to have a more informed discussion with the psychiatrist and hopefully find something that works sooner than later to just get some relief now that I've finally come to terms with this.

PS. If I join the cycling team do I have to wear those tight shorts?:p

adhdogwalker
03-24-08, 12:21 AM
Hi catch23! Welcome!

I'm sure lots of other members will share their experiences/insights here. I'm not a dr, so I will just share the limited knowledgs I've acquired through my own research & med trials. Each person responds differently to meds and there's really no way of knowing how you will react and what will work until you try it. Since your periods of depression seem to last longer than your hypomanias, I would guess that your dr. might want to try Lamictal first.

Lamictal is particularly effective against depression and since BPIIs experience more of that than Is, it is often the first mood stabilizer drs. try. It generally has less side effects than Lithium and Depakote and is not as "flattening" as those. I also read that it is effective in treating rapid-cycling. As for the rash issue, it is serious if it is caused by Stevens-Johnson syndrome; however, there are about 30 other medications (according to my psychiatrist) that are more likely to cause this type of rash than Lamictal. A lot of them are antibiotics. Titrating up on Lamictal is a slow process because of the potential for the SJS rash. I was very concerned about the rash, but my psychiatrist told me that there is now a much lower incidence of it than when Lamictal was initially developed because the dose increases are now done much more gradually than before.

As for antidepressants- I absolutely can not tolerate them and they make me insta-manic (as in 1 pill & off I fly). The only fun mania was wellbutrin. Zoloft and Serzone were horrendous. I will never take another one as long as I live. Some BPs take antidepressants, but only in conjunction with a mood stabilizer. I've read a few articles lately which debate their efficacy in bipolar and whether they should be used at all. Everyone is different, so there's no way of knowing until you try.

And the antipsychotics- I've tried Abilify, Risperdal and Seroquel. I had very rare reactions to all of them, so I am not a good representative of how the average person responds. I'll just list a few things about each one.

Abilify- doesn't usually cause weight gain. More "activating" and less sedating than the others. As for me-- I got manic (it was great!) until the restlessness became so severe that I could not escape it no matter what I did and it made every moment of my existence miserable. Had to discontinue it as I was literally, jumping out of my skin.

Risperdal- Took .25 mg. starter dose once and suffered from Parkinsonism for 24 hrs. afterward-- could barely move. Wow, did that suck!

Seroquel- Have been on it for 7 months. I was taking 500 mgs., but it was causing elevated prolactin levels (which lead to lactation), so I had to reduce the dose to 200 mg. Many people take it for sleep as it tends to be sedating. It is also known to cause weight gain; however, I have not gained an ounce from it. It actually gets rid of my appetite completely and I have to force myself to eat.

Zyprexa-- this is the next attempt as I am getting manic since reducing the Seroquel and already had a psychotic episode this week. 80% of the people that take it gain weight, and I am freaking out about this statistic. My psychiatrist is going to monitor me extremely closely when I start it. If I gain any weight or experience elevated triglycerides, I will discontinue it immediately. Weight gain aside, it is known to be the most effective for mood stabilizing amongst the atypical antipsychotics.

For my ADHD- Adderall (100 mg./day) I am lucky insofar as the adderall does not exacerbate my cycling. Most drs. will stabilize your mood first, then add a stimulant after to treat the ADD.

Good Luck on your quest for meds and diagnosis! Feel free to pm me any time if you have questions, etc.